hi, thought I'd let you all know my recent experience. Had a numb tingly feeling in my left thumb then couple hrs later it had turned dark purple. GP sent me to A&E resulting in a,6 day stay in hospital, after CT scan, dollar scan on arm & echocardiogram it was determined I had a blood clot in my lower arm caused by my AF , even though had been taking Pradaxa at max dose for 4yrs! Have had pain in shoulder & upper arm for weeks beforehand thought was just strain etc but apparently its first sign of clot moving. Am.now on warfarin and arm still very painful, have had 1 more scary episode of thumb changing colour but after another hospital visit informed could happen every so often and only to worry go Dr if it spreads further. Its very rare it happens but please be aware if you get unexplained pain in shoulder.
Purple tgumb: hi, thought I'd let you all... - AF Association
Thank you for sharing you experience which was clearly very worrying. Obviously hope that it settles soon as it is not something which I can recall seeing on the forum before. Best wishes......
Not heard of anything like that before. Thank you for making us aware.
Thanks for sharing and that must have been a very unpleasant experience and I do hope you soon recover.
Are you now on Wafarin permenantly? Do you know the reasoning for switching to Wafarin?
Very best wishes CD.
thanks CD , yes am on warfarin permanently now because my INR levels can be monitored whereas when I was on pradaxa they weren't and obviously they didn't thin my blood correctly as I developed a clot due to AF
Interesting. My understanding was that Pradaxa works on a different part of the clotting process so I am wondering the rational of thinking that because it can be tested it will offer better protection. I like to understand things.
I can I derstand that with INR monitoring you & your doctors will be able to see that you are protected and that in itself will be reassuring as Wafarin is better understood because a much older drug.
That then leads me to wondering if absorption of some of the DOACs may cause inconsistencies in some people, especially those with stomach or gut problems.........just pondering out loud.
Whatever, I do hope you recover very soon.
DOACs do cause inconsistencies. The reason for not testing them is that there is no easy way to test their levels in the body. When Pradaxa (Dabigatran) was being developed, employees suggested its use would be improved with blood testing. They were rapidly silenced. Here's one article on it:
As it says in the article:
"The BMJ feature laid out evidence that the company knew by 2011 that plasma levels of its drug varied more than five-fold for the same dose among patients" and
"Employee communications indicated that the company recognized that suggesting that regular monitoring was needed could result in "a more complex message and a weaker value proposition.""
I would suggest that as you're now on warfarin that you get a Coaguchek and test weekly to ensure you remain in the 2-3 range (unless your doctors suggest 2.5-3.5, given your history).
Thanks for info re Pradaxa. I’m on weekly visits to GP nurse at moment until my INR levels sort themselves out ( they suggested 2-3) went from 1.3 after leaving hospital to 2.2 for 2 consecutive nurse visits, was there again yesterday and have gone back down to 1.8 so warfarin doseage adjusted slightly.
Can I echo CDreamer's post? Why were you swapped from Pradaxa to warfarin? I was moved from warfarin to Pradaxa due to unstable test results.
as I developed a clot while taking maximum dose pr day of pradaxa the consultants decided to change me to warfarin so my INR levels can be monitored closely. Pradaxa is s relatively new drug compared to warfarin so they're erring on side of caution!
Thank you for this. From your heading and second and penultimate sentences, I thought at once of Achenbach Syndrome which is said to be benign. It's a hot, painful, spontaneous bruise on the hands and not associated with a clot.
It’s definately a clot , Ischemic Thumb, took 3 days for thumb to go back to normal colour /temperature, at 1 point the vascular surgeon was concerned I might end up having it amputated but luckily the circulation improved .
The response from your GP and your time in hospital clearly indicate that it was to be taken very seriously. My point was not that you might have had Achenbach but that the symptoms of Achenbach are very similar to your much more significant situation and it's good to be forewarned. Many thanks.
hope all is well now. Thank you for letting us know
Thank you for the warning!glad you are recovering,scary experience
Not what you're looking for?
You may also like...
is swollen & painful & red, I have just been diagnosed as having a DVT (a big blood clot behind my...
have had A-Fib with a flutter for years, I still get very scared when it happens. I get left arm...
Osteoarthritis pain (OA) and AF and Warfarin, especially MarkS and ILowe if you are lurking.
out I had AF last week after a virus sent my heart out of rhythm. Hospital say it could happen again
I have a few admittance to hospital with chest pains. They thought heart attack, angina now it seems